Síguenos en Twitter     Síguenos en Facebook     Síguenos en Google+     Síguenos en YouTube     Siguenos en Linkedin     Correo Grupsagessa     Gmail     Yahoo Mail     Dropbox     Instagram     Pinterest     Slack     Google Drive     Reddit     StumbleUpon     Print

SOBRE EL AUTOR **

Mi foto
FACP. Colegio de médicos de Tarragona Nº 4305520 / fgcapriles@gmail.com

WORLD EMERGENCY MEDICINE SOCIETIES

EMCrit Podcast 208 – Felipe Teran on Why We are Doing CPR Wrong

Buscar en contenido

Contenido:

lunes, 28 de agosto de 2017

Benzodiazepine Withdrawal Syndrome

Logo
emDocs - August 23, 2017 - Authors: Donepudi M and Carlson A
 Edited by: Koyfman A and Long B
"Key Points:
  1. Given the increase in benzodiazepine prescription rates in the last decade, it is important to recognize the signs and symptoms of benzodiazepine withdrawal syndrome to allow for prompt treatment and stabilization.
  2. While symptoms of benzodiazepine withdrawal typically peak by the second week after abrupt cessation, patients with history of chronic benzodiazepine use can present to the emergency department even months later.
  3. Pay careful attention to other causes for the patient’s acute presentation; eliminate organic causes before attributing symptoms solely to withdrawal.
  4. While withdrawal can and should be managed long term on an outpatient basis, patients presenting with acute withdrawal syndrome are best managed with hospitalization, especially if they have a history of high-dose benzodiazepine use. Patients manifesting severe withdrawal symptoms are best managed in an intensive care setting due to heightened risk of delirium tremens or convulsive status epilepticus.
  5. There is no consensus on a treatment protocol for benzodiazepine withdrawal but it is beneficial to place patients on a CIWA protocol to allow for symptom-triggered treatment with long-acting benzodiazepines as tolerated with slow tapers over time as well as other adjunctive therapies such as phenobarbital, propranolol, haloperidol, and carbamazepine"